Back to Ask the Diabetes Team Ask the Diabetes Team

From Midlothian, Virginia, USA:

My 17 year old daughter takes 5 mg of Abilify twice a day. She weighs 125 pounds. Since starting this medication, we have had to raise her basal insulin (NovoLog in a pump) by about 75%. I have read that these atypical antipsychotics can raise blood sugars, but her doctors don't seem to be concerned as long as we raise the insulin enough to keep the blood sugars at a good level. My difficulty is that the pediatrician, the pediatric endocrinologist and the psychiatrist all know their fields extremely well, but not the other specialist's area and how each affects the other, as in psychotic medications with type 1 diabetes. Do you have any experience with this medication? Is our experience the usual outcome? Is it considered safe? The alternative is to change medications, but this one seems to work the best with the least side effects. She tried three others for depression.


I have not yet had experience treating a type 1 diabetic on Abilify, but I have had patients with other endocrine disorders on this medication and other similar medications. If you have tried three other antidepressants and this is the only one that works, I would not stop it, if you are able to control the blood sugars with increased insulin dose. The problem to look out for would be excessive weight gain. I do not know how tall she is, so I do not know if 125 pounds is heavy, normal or underweight for her. If she is not underweight, I would strongly consider close monitoring of her weight and meeting with a dietician to try to work out an appropriate meal plan now to try and prevent or minimize weight gain. (It is very easy with the pump to not keep track of total calories and only worry about blood sugars. This can result in overeating and excessive weight gain, especially if on a medication that can cause increased appetite and weight gain). I would also encourage your daughter to start a regular exercise routine now to help avoid excessive weight gain.


Additional comments from Dr. Larry Deeb:

The only side effect I have seen is hyperglycemia and it can be pretty severe. I am not surprised that you have had to increase the insulin. I have seen diabetes produced by the drug. Sometimes we are in a tough place. If it is working, then I would also just use more insulin.


Original posting 11 May 2006
Posted to Insulin Analogs and Mental Health


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:08
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.